Oklahoma, 2016

Hail in Oklahoma, June 28, 2016

June 28, 2016 · NWS AMA · 1 event in 1 county or zone

An Multi-Convective System (MCS) moving south clipped portions of the Oklahoma and Texas Panhandles during the afternoon and evening hours. The bulk of the storms remained east of the region across western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An Multi-Convective System (MCS) moving south clipped portions of the Oklahoma and Texas Panhandles during the afternoon and evening hours. The bulk of the storms remained east of the region across western Oklahoma. Moderate instability (cape) and minimal shear where in place and one severe hail report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 28, 3:33 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 28, 3:33 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
433 PM CDT TUE JUN 28 2016

.Discussion...
No big changes to the previous grids and forecast this forecast
package. An upper ridge will continue to build east in over the
Panhandles by Thursday and Friday. Isolated convection this afternoon
mainly across the northern and eastern Panhandles should dissipate by
late this evening with additional convection tracking southeast
across the northern and eastern Panhandles again by Wednesday
afternoon and evening. A frontal boundary stretching across southwest
Kansas will remain quasi-stationary through Wednesday will push
south into the forecast area during the latter half of the week and
into the weekend. Chances for convection will increase by late this
week and this weekend as the front pushes into the Panhandles. A few
storms could become strong to marginally severe with strong and gusty
winds along with locally heavy rainfall being the primary threats.

&&

Schneider

.Preliminary Point Temps/Pops...
Amarillo TX                67  93  68  95  68 /  20  10  10  30  30
Beaver OK                  68  96  71  94  67 /  30  20  30  40  50
Boise City OK              65  95  65  90  62 /  20  20  20  40  50
Borger TX                  70  96  71  97  70 /  30  10  10  30  30
Boys Ranch TX              67  96  69  97  68 /  30  10  10  30  30
Canyon TX                  66  94  68  95  68 /  20  10  10  30  20
Clarendon TX               68  92  69  95  69 /  20  10  10  20  20
Dalhart TX                 65  95  67  94  65 /  30  10  10  30  40
Guymon OK                  68  97  69  94  66 /  20  20  20  40  50
Hereford TX                66  94  67  95  67 /  20  10  10  30  20
Lipscomb TX                68  95  71  95  68 /  30  20  20  30  40
Pampa TX                   68  93  69  94  68 /  30  10  20  30  30
Shamrock TX                69  94  70  96  70 /  30  10  20  20  30
Wellington TX              70  95  71  98  72 /  30  10  10  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

9/11
Hazardous weather outlook, Jun 28, 3:15 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT TUE JUN 28 2016

OKZ001>003-TXZ001>020-291100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
415 PM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE NORTHERN AND EASTERN
PARTS OF THE COMBINED PANHANDLES THROUGH TONIGHT. A FEW STORMS COULD
BECOME STRONG TO BRIEFLY SEVERE...WITH DAMAGING WIND GUSTS BEING THE
MAIN THREAT. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THROUGH
MONDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED. HOWEVER...A FEW
STORMS MAY BECOME STRONG TO BRIEFLY SEVERE WITH DAMAGING WINDS THE
MAIN HAZARD. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Jun 28, 1:51 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CDT TUE JUN 28 2016

TXZ004-005-282030-
OCHILTREE TX-LIPSCOMB TX-
251 PM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR LIPSCOMB AND EASTERN OCHILTREE
COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WOLF CREEK PARK...OR 15 MILES EAST OF PERRYTON...
MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIPSCOMB...BOOKER...DARROUZETT AND WOLF CREEK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3606 10080 3650 10071 3650 10025 3605 10009
TIME...MOT...LOC 1951Z 333DEG 8KT 3632 10054

NF
Special weather statement, Jun 28, 2:33 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT TUE JUN 28 2016

TXZ004-005-009-010-282115-
ROBERTS TX-OCHILTREE TX-LIPSCOMB TX-HEMPHILL TX-
333 PM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...NORTHERN
HEMPHILL...LIPSCOMB AND EASTERN OCHILTREE COUNTIES UNTIL 415 PM
CDT...

AT 333 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM LIPSCOMB TO 5 MILES NORTH OF WOLF CREEK PARK.
MOVEMENT WAS SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIPSCOMB...FOLLETT...HIGGINS...DARROUZETT...
WOLF CREEK PARK AND GLAZIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3588 10080 3643 10073 3648 10017 3624 10000
      3602 10000
TIME...MOT...LOC 2033Z 311DEG 11KT 3625 10029 3629 10061

NF

The radar

The Dodge City radar (KDDC), 105 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
June 28, 3:45 PM CST
Where
Beaver County, 2.15 mi SSW of Gate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -100.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650652.